Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 308, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 1998, 3:54 PM CDT for Scott County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1998, 3:54 PM CDT (20:54 UTC)
- Expired
- Aug 10, 1998, 4:40 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS1 KDDC 102053 RRA SVRDDC KSC171-102140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 354 PM CDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 440 PM CDT * AT 352 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MODOC MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF WESTERN SCOTT COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 10, 3:38 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT MON AUG 10 1998 THE MAIN QUESTION OF THE DAY IS WHEN MORE CONVECTION WILL FIRE. CONVECTION ORGANIZED IN A SCATTERED LINE ALONG THE ROCKY MTN RANGE...AND SOME OF THESE STORMS SHOULD HOLD TOGETHER AS THEY DRIFT SOUTHEAST INTO W KANSAS THIS EVENING. ATTM...AN ISOLATED STORM FORMED AROUND 1950Z IN NW SCOTT COUNTY. THINK THIS LONE STORM IS ALONG A SMALL OUTFLOW BOUNDARY FROM MORNING CONVECTION IN GOVE/SHERIDAN COUNTY AREA. CHOOSING A BEST MODEL TRICKY AS AVN INITIALIZED BEST OVERALL. BUT...LOOKING AT WELL ORGANIZED SHORT WAVE IN CENTRAL MONTANA IN WV SATL LOOP...ETA BEST MODEL WITH THAT FEATURE. UPPER LEVEL FLOW IS SO WEAK THAT MODEL WHICH IDENTIFIES THESE OBVIOUS FEATURES WIN OUT...ESPECIALLY WITH TIMING ISSUES. SO MUCH LOW AND MID LEVEL MOISTURE RESIDUAL THAT ANY MINOR DISTURBANCE WILL EASILY TRIGGER RW/TRWS. DO NOT SEE MUCH POTENTIAL FOR SEVERE...AS LAST NIGHT/S CONVECTION DESTABILIZED THE AIR COLUMN AND ADVECTED COOLER AIR INTO MID LEVELS. HOWEVER...HEAVY RAIN A POSSIBILITY DUE TO SLOW STEERING FLOW AND GOBBS OF LOWER LEVEL H20. WILL NOT MENTION PSBL HVY RAIN THOUGH...AS THINK IT WILL BE VERY LOCALIZED. WILL ONLY MENTION SLGT CHC TRW FOR TUESDAY MORNING...THEN REINTRODUCE LOW POPS WED AS SHORT WAVE IN MONTANA MENTIONED ABOVE COMES INTO PLAY BY SLIDING SEWD THROUGH CENTRAL/EASTERN KANSAS. FAVORED FAN/ETA COMPROMISE FOR TEMPS. WEDNESDAY SHOULD BE LITTLE WARMER THAN TUES WITH MORE SUN AROUND. EXTENDED...LITTLE SIGNIFICANT CHANGE IN THE FLOW REGIME OVER THE CENTRAL PLAINS SEEMS LIKELY FOR THE NEXT FEW DAYS. NUMEROUS MINOR WAVES EMBEDDED IN THE FLOW OVER THE GULF OF ALASKA WILL MOVE OVER THE WESTERN UNITED STATES RIDGE AND WALLOW SLOWLY SOUTHEASTWARD INTO THE PERSISTENT LONG WAVE TROUGH OVER THE MISSISSIPPI VALLEY. COOL HIGH PRESSURE SHOULD CONTINUE OVER THE MIDWEST WITH WEAK UPSLOPE FLOW ACROSS THE HIGH PLAINS. TIMING OF THE MINOR WAVES EVEN IN THE SHORT TERM IS DIFFICULT...AND ATTEMPTS TO BE HIGHLY SPECIFIC IN THE EXTENDED PERIOD IS AN EXERCISE IN FUTILITY. UPPER LEVEL FLOW SHOULD BE HIGHLY MERIDIONAL AT LEAST THROUGH FRIDAY...AND MUCH OF THE CONVECTION WHICH BLOSSOMS ALONG THE LEE SLOPES OF THE ROCKIES MAY HAVE A DIFFICULT TIME PROPAGATING VERY FAR EASTWARD INTO THE PLAINS STATES. NEVERTHELESS...DESTABILIZATION WITH THE MINOR WAVES MAY BE SUFFICIENT TO SUPPORT SCATTERED THUNDERSTORMS THROUGH THE PERIOD. THE LIMITED MRF DATA AVAILABLE FOR THIS FORECAST CYCLE APPEARS TO BE MORE IN AGREEMENT WITH THE ECMWF SOLUTION THAN THE UKMET...AND THE WEAKER LOW LEVEL FLOW REGIME SUGGESTED BY THE ECMWF/UKMET SEEMS REASONABLE GIVEN THE MERIDIONAL FLOW ALOFT. SUFFICIENT FLOW PERPENDICULAR TO THE NORTHERN ROCKIES TO SUPPORT A REASONABLE PRESSURE GRADIENT IN THE LEE OF THE ROCKIES MAY DEVELOP OVER THE WEEKEND. GUIDANCE TEMPERATURES HAVE COME DOWN TO REASONABLE LEVELS AND WILL BE ADJUSTED ONLY A FEW DEGREES FOR THE EXTENDED PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/086 065/088 062 321 GCK 066/087 064/088 061 321 EHA 065/088 063/089 060 421 LBL 068/087 066/089 063 321 HYS 065/085 062/088 060 321 P28 070/090 068/092 065 221 .DDC...NONE. BURKE/01
In the hours before
Special weather statement, Aug 10, 11:15 AM CDT, 4 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CDT MON AUG 10 1998 SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. SYNOPSIS: A VERY WEAK PRESSURE GRADIENT IN THE UPPER ATMOSPHERE BRING LITTLE CHANGE IN THE WEATHER PATTERN DURING THE NEXT 24 HOURS. VERY DEEP MOISTURE WAS OVER SOUTHWEST KANSAS AS A RESULT OF MOISTURE INFLOW FROM THE SOUTHWEST. EARLY THIS MORNING...A SMALL LOW PRESSURE SYSTEM IN THE MID-LEVELS OF THE ATMOSPHERE WAS ROTATING OVER NORTHWEST KANSAS. THESE CONDITIONS WILL RESULT IN THE SLIGHT CHANCE FOR THUNDERSTORMS OVER JUST ABOUT ANYWHERE IN SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. THE RAIN THAT FELL LAST NIGHT HAS SERVED TO DESTABILIZE THE AIR OVER SOUTHWEST KANSAS. THUS..NONE OF THE WIDELY SCATTERED STORMS THIS AFTERNOON OR TONIGHT ARE EXPECTED TO BE SEVERE. HOWEVER... BRIEF HEAVY RAINFALL IS POSSIBLE I6N ISOLATED LOCATIONS DUE TO THE SLOW MOVEMENT OF THE STORMS AND THE ABUNDANT MOISTURE AVAILABLE. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ BURKE
Special weather statement, Aug 10, 11:15 AM CDT, 4 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CDT MON AUG 10 1998 SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. SYNOPSIS: A VERY WEAK PRESSURE GRADIENT IN THE UPPER ATMOSPHERE BRING LITTLE CHANGE IN THE WEATHER PATTERN DURING THE NEXT 24 HOURS. VERY DEEP MOISTURE WAS OVER SOUTHWEST KANSAS AS A RESULT OF MOISTURE INFLOW FROM THE SOUTHWEST. EARLY THIS MORNING...A SMALL LOW PRESSURE SYSTEM IN THE MID-LEVELS OF THE ATMOSPHERE WAS ROTATING OVER NORTHWEST KANSAS. THESE CONDITIONS WILL RESULT IN THE SLIGHT CHANCE FOR THUNDERSTORMS OVER JUST ABOUT ANYWHERE IN SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. THE RAIN THAT FELL LAST NIGHT HAS SERVED TO DESTABILIZE THE AIR OVER SOUTHWEST KANSAS. THUS..NONE OF THE WIDELY SCATTERED STORMS THIS AFTERNOON OR TONIGHT ARE EXPECTED TO BE SEVERE. HOWEVER... BRIEF HEAVY RAINFALL IS POSSIBLE I6N ISOLATED LOCATIONS DUE TO THE SLOW MOVEMENT OF THE STORMS AND THE ABUNDANT MOISTURE AVAILABLE. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ BURKE
Local storm report, Aug 10, 2:05 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM 13 NE ASHLAND KS 0.75 INCH HAIL
08/10/98 CLARK
0337 AM 21 SSW DODGE CITY KS 0.75 INCH HAIL
08/10/98 FORD
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:27 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Aug 10, 3:37 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.